Illinois, 2010Lightning Strike in Illinois, June 9, 2010
June 9, 2010 · NWS ILX · 1 event in 1 county or zone
A cold front moving across central and eastern Illinois produced several rounds of thunderstorms during the late evening of June 8th and the early morning of June 9th. One of the early morning thunderstorms produced several lightning strikes, one of which resulted in a house fire in eastern Champaign County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across central and eastern Illinois produced several rounds of thunderstorms during the late evening of June 8th and the early morning of June 9th. One of the early morning thunderstorms produced several lightning strikes, one of which resulted in a house fire in eastern Champaign County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 8, 11:01 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 8, 11:01 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1201 AM CDT WED JUN 9 2010
.DISCUSSION...
ISSUED 901 PM CDT TUE JUN 8 2010
UPDATE ALREADY SENT FOR CANCELLING THE FLASH FLOOD WATCH.
REMAINDER OF FORECAST LOOKS OK. MODIFIED THE POPS/WX FOR REMAINDER
OF THE NIGHT.
AUTEN
&&
.AVIATION...
ISSUED 1201 AM CDT TUE JUN 9 2010
SHOWERS AND THUNDERSTORMS WILL BE MOVING OUT OF THE AREA NEXT
COUPLE OF HOURS. SO ONLY HAVE TEMPO GROUP FOR CMI FROM 06Z-07Z.
AFTER PCPN ENDS VFR CONDITIONS WILL DOMINATE...EXCEPT FOR MVFR VIS
OF 3SM BR AT ALL SITES DURING THE MORNING HOURS. SHOULD BE PLENTY
OF LOW LEVEL MOISTURE FOR SOME LIGHT FOG. AFTER THE FOG IN THE
MORNING...SHOULD BE CLEAR SKIES REST OF FORECAST PERIOD. NOT
EXPECTING ANY CU DURING THE DAY AS DRIER AIR PUSHES INTO THE AREA.
WINDS WILL BE SOUTHWESTERLY OVERNIGHT AFTER THE PCPN AND THEN
BECOME NORTHWESTERLY ONCE FRONT MOVES THROUGH DURING THE MORNING
HOURS.
AUTEN
&&
.PREV DISCUSSION...
ISSUED 255 PM CDT TUE JUN 8 2010
DECAYING MCS CONTINUES TO PUSH ACROSS THE MID-MISSISSIPPI
VALLEY...WITH A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS IN OUR
CWA ROUGHLY ALONG I-57. MAIN THRUST OF THE LINE OF STORMS SCRAPED
BY TO OUR SOUTHWEST. VISIBLE SATELLITE IMAGERY SHOWING SOME
THINNING OF THE CLOUDS OCCURRING ACROSS WEST CENTRAL ILLINOIS...WITH
MORE SUBSTANTIAL BREAKS ACROSS WESTERN IOWA AND NORTHERN MISSOURI.
MAIN INSTABILITY IS WELL TO THE WEST AS A RESULT.
MAIN ISSUES WITH THE FORECAST INVOLVE THE NEXT 12-18 HOURS...IN
REGARDS TO STORM REDEVELOPMENT AND ASSOCIATED RAINFALL AMOUNTS.
SHORT TERM...TONIGHT THROUGH FRIDAY...
SHORT-RANGE MODELS REASONABLY HANDLE THE TIMING OF A COLD FRONTAL
PASSAGE OVERNIGHT AND EARLY WEDNESDAY...BUT HAVE POOR AGREEMENT IN
TERMS OF PRECIPITATION PLACEMENT. GFS APPEARS TO HAVE AN EXTREME
CASE OF CONVECTIVE FEEDBACK...WITH 11 INCHES OF RAIN PROGGED OVER
ST LOUIS BY 12Z. NAM KEEPS THE HEAVIEST PRECIP OF NEARLY 2 INCHES
ACROSS THE NORTHERN CWA...ECMWF HAS THE HEAVIEST AXIS FROM
SPRINGFIELD WEST ALONG I-72...AND THE 4KM WRF KEEPS THE HEAVIEST
RAIN TO OUR SOUTHWEST. THE 3KM HRRR FORMS AN MCS OVER EASTERN
KANSAS AND WESTERN MISSOURI OVER THE NEXT HOUR OR TWO...AND ROLLS
IT ACROSS OUR CWA MAINLY BETWEEN 00-06Z. NEEDLESS TO SAY...NOT A
LOT OF CONFIDENCE IN THE AMOUNT OF RAIN THAT IS EXPECTED OVER THE
AREA. WILL GO WITH ABOUT A 1.5 INCH AXIS OF RAIN THROUGH 12Z
CENTERED ALONG I-55. FLASH FLOOD GUIDANCE IN THIS AREA RUNS ABOUT
2.5 TO 3 INCHES IN 3 HOURS...SO WILL NOT ISSUE A WATCH HERE AT THE
MOMENT. WILL LET THE EXISTING WATCH NORTHWEST OF THE ILLINOIS
RIVER CONTINUE WITH QPF AMOUNTS OF 1 TO 1.5 INCHES. FOR AREAS
SOUTHEAST OF I-70...WILL GO WITH LESS THAN 1 INCH.
LINGERING RAIN SHOULD END ACROSS THE FAR SOUTHEAST WEDNESDAY
MORNING...THEN QUIET CONDITIONS EXPECTED THROUGH THURSDAY MORNING
AS AN AXIS OF HIGH PRESSURE MOVES EAST ACROSS THE STATE.
HOWEVER...WILL INCLUDE SOME SLIGHT CHANCE POPS DURING MAINLY THE
AFTERNOON...AS AN UPPER WAVE APPROACHES FROM THE WEST.
NEXT SIGNIFICANT RAIN CONCERN IS ON FRIDAY. MAIN ACTIVITY
EXPECTED FURTHER NORTHWEST CLOSER TO A WARM FRONT ACROSS THE UPPER
MIDWEST. HOWEVER...GFS/ECMWF/SREF ALL SUGGESTING POTENTIAL MCS
DEVELOPMENT ACROSS SOUTHERN MISSOURI LATE THURSDAY NIGHT...
ASSOCIATED WITH A SMALL CLOSED UPPER LOW EJECTING NORTHEAST OUT
OF THE SOUTHERN PLAINS...UNDERCUTTING THE DEVELOPING UPPER RIDGE.
THESE MODELS SUGGEST THE SOUTHERN CWA HAVING THE BEST CHANCE OF
ANY RAIN...SO WILL LIMIT MENTIONABLE POPS TO AREAS AS FAR
NORTHWEST AS THE ILLINOIS RIVER.
LONG TERM...SATURDAY THROUGH TUESDAY...
AFOREMENTIONED UPPER RIDGE TO BE CENTERED ALONG THE MISSISSIPPI
VALLEY EARLY SUNDAY...WHILE A TROUGH DIGS WEST OF THE ROCKIES AND
BECOMES CUT OFF. WARMEST WEATHER IS EXPECTED ON SATURDAY
UNDERNEATH THE RIDGE. AFTER THAT...A SPLIT FLOW WILL CONSOLIDATE
OVER THE NORTHERN PLAINS...AND SEND A SHORTWAVE ACROSS THE MIDWEST
SATURDAY NIGHT AND SUNDAY. TIMING OF THIS FEATURE HAS SPED UP A
BIT FROM THE PREVIOUS RUNS...SO WILL INTRODUCE POPS ACROSS THE
NORTHWEST CWA AS EARLY AS SATURDAY NIGHT...AND ACROSS THE ENTIRE
CWA SUNDAY. SHOULD SEE A DECREASE IN POPS FROM NORTH TO SOUTH
SUNDAY NIGHT...AS HIGH PRESSURE BEGINS TO BUILD ACROSS THE GREAT
LAKES. THE UPPER RIDGE IS PROJECTED TO AMPLIFY AGAIN EARLY NEXT
WEEK OVER THE MISSISSIPPI VALLEY...WITH ANY SIGNIFICANT WARMING
HOLDING OFF UNTIL JUST AFTER THE CURRENT FORECAST PERIOD.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 2:40 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT TUE JUN 8 2010
ILZ027>029-036-040-091100-
FULTON-KNOX-PEORIA-SCHUYLER-STARK-
340 PM CDT TUE JUN 8 2010
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN MISSOURI
LATE THIS AFTERNOON...THEN TRACK EASTWARD INTO THE ILLINOIS RIVER
VALLEY DURING THE EVENING. SEVERE WEATHER WILL BE POSSIBLE...ESPECIALLY
ALONG AND SOUTH OF A RUSHVILLE TO DANVILLE LINE. DAMAGING WIND
GUSTS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE
THE MAIN THREATS. ADDITIONAL RAINFALL OF AROUND 1 INCH COULD LEAD
TO FLASH FLOODING OF LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY AS A
VERY WARM AND HUMID AIRMASS MOVES NORTHWARD INTO CENTRAL ILLINOIS.
IT IS TOO EARLY TO DETERMINE WHETHER WIDESPREAD SEVERE WEATHER
WILL OCCUR AT ANY TIME DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.
ILZ030-031-037-038-041>055-091100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-TAZEWELL-
VERMILION-WOODFORD-
340 PM CDT TUE JUN 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN MISSOURI
LATE THIS AFTERNOON...THEN TRACK EASTWARD INTO CENTRAL ILLINOIS
DURING THE EVENING. SEVERE WEATHER WILL BE POSSIBLE...ESPECIALLY
ALONG AND SOUTH OF A RUSHVILLE TO DANVILLE LINE. DAMAGING WIND
GUSTS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE
THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY AS A
VERY WARM AND HUMID AIRMASS MOVES NORTHWARD INTO CENTRAL ILLINOIS.
IT IS TOO EARLY TO DETERMINE WHETHER WIDESPREAD SEVERE WEATHER
WILL OCCUR AT ANY TIME DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.
ILZ056-057-061>063-066>068-071>073-091100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
340 PM CDT TUE JUN 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN MISSOURI
LATE THIS AFTERNOON...THEN TRACK EASTWARD INTO SOUTHEAST ILLINOIS
DURING THE EVENING. SEVERE WEATHER WILL BE POSSIBLE...WITH DAMAGING
WIND GUSTS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL BEING
THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING...HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY AS
A VERY WARM AND HUMID AIRMASS MOVES NORTHWARD INTO CENTRAL
ILLINOIS. IT IS TOO EARLY TO DETERMINE WHETHER WIDESPREAD SEVERE
WEATHER WILL OCCUR AT ANY TIME DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.
BARNES
Lightning, Champaign
- When
- June 9, 2:45 AM CST
- Where
- Champaign County, Ogden
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 40.120, -87.950
Lightning struck an antenna attached to a garage in the village of Ogden. The fire engulfed the garage and spread to the attic of the house. There were no injuries to the occupants of the house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Arkansas, June 9 to 11, 201020 deaths · 24 injured · $9.1 million · 52 kt wind · 6 events
- Flood in Ohio, June 9, 20102 deaths · $3,000 · 1 event
- Flash Flooding and Flood in Texas, June 9 to 10, 2010$5.1 million · 14 events
- Flash Flooding and Damaging Winds in Texas, June 9 to 10, 20102 injured · $283,000 · 52 kt wind · 36 events
- Hail and Damaging Winds in Tennessee, June 9, 2010$250,000 · 60 kt wind · 14 events
- Tornado in Texas, June 9, 2010$100,000 · EF1 · 1 event
- Damaging Winds in Ohio, June 9, 2010$155,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, June 9, 2010$77,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 20101 injured · $42,000 · 52 kt wind · 8 events
- Flash Flooding and Damaging Winds in Alabama, June 9, 2010$46,000 · 52 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, June 9 to 10, 2010$15,000 · 2.5 in hail · 29 events
- Damaging Winds in Mississippi, June 9 to 10, 2010$39,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244814.